Get your Health question answered in 3 easy steps

137 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for occluded vein which is aggravated after knee surgery

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 15604 Questions

default
Posted on Tue, 26 Aug 2014 in Veins and Arteries
Question: I have a partially occluded vein, from ankle to hip, from DVT in 2004, had knee surgery which picked up the problem 5 months ago, I am on Xarelto, is this a safe drug?

I have seen a doctor, just ticked wrong box
doctor
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer:
risk of side effects is low

Detailed Answer:
HI, thanks for using healthcare magic

Xarelto is one of the new anti clotting drugs (anti coagulant).

It is one of the drugs that can be used instead of the more common anticoagulant, warfarin. Years ago, without these new drugs, this is what would have been recommended.
With warfarin, there is a risk of interaction with many other drugs and also with a lot of foods resulting in restriction of diet. In addition, blood tests (PT , INR) are needed often with warfarin to check to make sure it is at good level.

With the new anticoagulants such as xarelto there is no need for frequent blood tests every 2 to 4 weeks, little drug interaction, little interaction with food (so no need to drastically change diet).

The other new ones are pradaxa and eliquis.

In terms of potential side effects of xarelto, the most frequent possible effects are: back pain, headache, diarrhoea, dizziness, fatigue, nausea, rash, nose bleeds , abdominal pain, rash, itching, stomach upset, muscle spasm, blood in urine.

The above effects have been found to occur in 6% or less of persons who use the drug. This means less than 6 persons out of 100 will have the above effects.

This means that you have a very low chance of having these effects.

In terms of the risk of bleeding,less than 1% of persons with a history of DVT had any bleeding, this is one out of 100.
Again a very low risk.

Summary:(1) compared to warfarin, these drugs are a lot easier to tolerate

(2) there is a risk of side effects but it is small

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James 1 hour later
There has been a recent "scare" here in Australia about heart attack risks being greater than with warfrin, I did see and understand your answer, but would like clarification of this recent development, thank you
doctor
Answered by Dr. Michelle Gibson James 32 minutes later
Brief Answer:
presently used in europe for heart attacks

Detailed Answer:
Hi

There are precautions regarding discontinuation of these anticoagulants, particularly in persons with atrial fibrillation.
It is thought that discontinuation in these persons can increase the risk of a clot forming causing a heart attack or stroke though a study published in 2013 in JACC stated that the risk is the same.

In Europe, the european commission gave approval in 2013 for xarelto to be used in persons who have blood indicators of ACS or heart attack.
The FDA is still reviewing this possible use.

Summary: at present used in Europe for persons with heart attack to prevent further clotting blood vessels in the heart

If you are not comfortable using it then you can use warfarin instead. It has been used for years and therefore there is a wealth of information on its use.
The new meds have been around for a few years, not as long as warfarin.

The final decision depends on which one you are most comfortable using.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James 22 hours later
I read your answer thank you, but I would like to go a little further. We have just recently heard on the wireless that Xarelto causes an increase in risk of heart attacks, previously not mentioned, is this correct?
doctor
Answered by Dr. Michelle Gibson James 33 minutes later
Brief Answer:
when compared to warfarin

Detailed Answer:
Hi

When compared to warfarin, it is thought the the newer anticoagulants may have a higher associated chance of a heart attack. This means that there heart protection, though present, may not be as efficient as warfarin.

Despite this possibility xarelto is currently being used for disease of the coronary (heart) blood vessels.

It is understandable that you are concerned, you should be about your own health.

It is a matter of weighing the pros and cons of xarelto and warfarin.

If the increased risk is not tolerable then you should use warfarin instead.

If the issues with warfarin are not tolerable then you can use the xarelto

Both of these meds have issues with them, no medication can be perfect unfortunately.

In the end it is up to you to decide what you are comfortable with taking.

Hope this helps
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Procedures
Medical Topics

Recent questions on  Diarrhoea

doctor1 MD

I ve been pretty sick fora week. It began when my GP thought I might have clot in my right leg (swelling, redness , warmth) so she sent me to the hospital for a sonogram. It was negative, but the doctor there wanted me to come back the next day.I...

doctor1 MD

My 4 month old boy poop is somewhat whitish yellow/lime color since 2/3 days and its loose in nature .Previously his poop color was sometimes yellow and greenish in color. It is sign of worry for this whitish yellow/lime nature.

doctor1 MD

Hi My wife is now almost 38 weeks pregnant. Today she had uneasiness in stomach and had loose motions . Is this the start of labour. How and when do we go to the Emergency or Hospital ?

doctor1 MD

i have been suffering from stomach acidity doctor prescribed me pan 40 and perinom tablets but after 4 days of prescription, im suffering from loose motion in the morning -diarrhoea

doctor1 MD

I was vacationing in new york and returned to california on December 1. I ate a lot of street food in New York. On my flight home, I had stomach upset and nausea already. In the evening of Dec.1 I vomited a lot and subsequently had diarrhea . I also had low grade fever for 1 day. Though I am better, with good appetite , my stools have remained not formed. It s not liquid diarrhea but some parts are just sandy or grainy and the others are like shredded. I have bloating and mild nausea, and continue to have abdominal cramps. What kind of infection do you think I have? Thanks.

doctor1 MD

Three days ago I went to the local emerg department with nausea , vomitting, dizziness , headache and strong abdominal pain . They took blood and urine samples, performed xray and ct scans. They gave me fluids, pain meds, gravol, and antibiotics intravenously. Nothing showed up on the tests they did. I began to have diarrhea twenty hours after being admitted to the hospital. They felt my illness was likely gastrointestinal . I was released from the hospital at my request. The pain has lessened dramatically in the last three days. My eyes have a yellow tinge to them, though are white where my eyelid sits. They also have a slight film, which seems like just clear fluid, over them.My stool is slowly becoming less watery but is very foul smelling and has changed colour. It is very dark; almost black. I suppose that the yellowing of my eyes is most troubling as this has never occurred before. Wondering what my next steps should be? Is this illness just running its course or should I be re-examined?

doctor1 MD

Ok my son has had diarrhea and vomiting Tuesday and Wednesday just loose stool. No fever except Tuesday eveing only 100. He went to school today and came home feeling terrible. He said after he dank from the water fountain he started feeling bad. Now he has had diarrhea and vomiting since he got home from school. His temp is 98 with blood shot eyes? Any thoughts. Should I take him to the doctor in the morning?